Alert archive / Iowa / River Flood Warnings in 2011

River Flood Warning 3, NWS Omaha, NE

February 20, 2011Monona County, Iowa

NWS Omaha, NE issued this river flood warning at Feb 20, 2011, 4:53 AM CST for Monona County, Iowa. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Feb 20, 2011, 4:53 AM CST (10:53 UTC)
Expired
Feb 20, 2011, 8:05 PM CST
In force
15 hr
Issued by
NWS Omaha, NE
Flood severity
Minor

County Monona County, IA

The radar

The Omaha radar (KOAX), 88 km from the middle of the area, began a volume at 10:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Little Sioux River near Turin (TURI4).

Action stage
22 ft
Minor stage
25 ft
Moderate stage
28 ft
Major stage
34.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06607500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

266 
WGUS43 KOAX 201053
FLWOAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
453 AM CST SUN FEB 20 2011

...THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A FLOOD WARNING 
FOR THE FOLLOWING STREAM IN IOWA... 

  LITTLE SIOUX RIVER NEAR TURIN AFFECTING MONONA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH AREAS WHERE WATER COVERS THE ROAD.  THE 
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR VEHICLE TO PASS SAFELY. 
TURN AROUND...DON'T DROWN!

&&

IAC133-202253-
/O.NEW.KOAX.FL.W.0003.110220T1053Z-110222T1621Z/
/TURI4.1.IJ.110220T0550Z.110221T0000Z.110221T2221Z.NO/
453 AM CST SUN FEB 20 2011

THE NATIONAL WEATHER SERVICE IN OMAHA, NE HAS ISSUED A 

* FLOOD WARNING FOR 
  THE LITTLE SIOUX RIVER NEAR TURIN.
* UNTIL TUESDAY MORNING.
* AT  4:00 AM SUNDAY THE STAGE WAS 20.5 FEET. 
* FLOOD STAGE IS 20.0 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 23.3 FEET BY THIS
  EVENING. THE RIVER WILL FALL BELOW FLOOD STAGE TOMORROW AFTERNOON. 


$$
2 follow-up statements
521 
WGUS83 KOAX 201512
FLSOAX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
912 AM CST SUN FEB 20 2011

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING STREAM...
 
  LITTLE SIOUX RIVER NEAR TURIN AFFECTING MONONA COUNTY.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH AREAS WHERE WATER COVERS THE ROAD.  THE 
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR VEHICLE TO PASS SAFELY. 
TURN AROUND...DON'T DROWN!

&&

IAC133-210512-
/O.EXT.KOAX.FL.W.0003.000000T0000Z-110221T1851Z/
/TURI4.1.IJ.110220T0550Z.110220T0615Z.110221T0051Z.NO/
912 AM CST SUN FEB 20 2011

THE FLOOD WARNING CONTINUES FOR
  THE LITTLE SIOUX RIVER NEAR TURIN.
* AT  9:00 AM SUNDAY THE STAGE WAS 19.9 FEET. 
* FLOOD STAGE IS 20.0 FEET. 
* MINOR FLOODING IS FORECAST.
* FORECAST...RISE ABOVE FLOOD STAGE BY LATE THIS MORNING AND CONTINUE
  TO RISE TO NEAR 20.5 FEET BY THIS AFTERNOON. THE RIVER WILL FALL 
  BELOW FLOOD STAGE BY THIS EVENING.
* AT 20.0 FEET...WATER BEGINS TO FLOW OUT OF ITS NATURAL BANKS.

$$

FOBERT
237 
WGUS83 KOAX 210205
FLSOAX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
805 PM CST SUN FEB 20 2011

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING STREAM...
 
  LITTLE SIOUX RIVER NEAR TURIN AFFECTING MONONA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH AREAS WHERE WATER COVERS THE ROAD.  THE 
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR VEHICLE TO PASS SAFELY. 
TURN AROUND...DON'T DROWN!

&&

IAC133-210235-
/O.CAN.KOAX.FL.W.0003.000000T0000Z-110221T1851Z/
/TURI4.1.IJ.110220T0550Z.110220T0615Z.110220T1433Z.NO/
805 PM CST SUN FEB 20 2011

THE FLOOD WARNING IS CANCELLED FOR
  THE LITTLE SIOUX RIVER NEAR TURIN.
* AT  7:00 PM SUNDAY THE STAGE WAS 18.9 FEET. 
* FLOOD STAGE IS 20.0 FEET. 
* FELL BELOW FLOOD STAGE AT  8:33 AM SUNDAY.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 16.0 FEET BY TUESDAY 
  MORNING.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this river flood warning went out at Feb 20, 3:43 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Feb 20, 3:43 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
343 AM CST SUN FEB 20 2011

.DISCUSSION...

EARLY SPRING-LIKE STORM BRINGING A MULTITUDE OF WEATHER ISSUES TO
FORECAST AREA FROM FREEZING RAIN/WINTRY MIX WITH THUNDER FAR NW TO
MARGINALLY SEVERE TSTMS NW OF OMA METRO TO A WIDE RANGE IN
TEMPERATURES BY MIDDAY FOLLOWED BY SHARPLY FALLING TEMPERATURES
THIS AFTERNOON.

LEAD PIECE OF ENERGY PUNCHING UP TOWARD NCNTRL NEBRASKA AT 09Z PER
MORNING SATELLITE IMAGERY WAS SPREADING BULK OF PRECIPITATION
TOWARD NCNTRL/NERN NEBRASKA WITH THE NEAR-SEVERE CONVECTIVE LINE
EXTENDING EWD INTO WRN IA AT 09Z...PROBABLY NEAR 850 MB BOUNDARY.
AT THE SURFACE AN INVERTED TROUGH HAS BEEN NEARLY STATIONARY LAST
SEVERAL HOURS FROM NEAR NELIGH TOWARD YKN. HOWEVER...EITHER SOME
SORT OF LATENT HEAT RELEASE/WARMER PRECIP LOADING OR WEAK SURFACE
WARM ADVECTION HAS CAUSED TEMPERATURES TO CREEP UP NW OF BOUNDARY
LAST FEW HOURS WHICH COULD LIMIT ICING THIS MORNING. ALSO WITH
LEAD SHORTWAVE ENERGY POSSIBLY SHIFTING BULK OF PCPN N OF FORECAST
AREA BY 15Z...PER HIGH RESOLUTION RUC...EXACTLY HOW MUCH
ADDITIONAL ICING WILL OCCUR THIS MORNING IS IN DOUBT. PLUS WITH
STRONG AND DEEP COLD ADVECTION RAPIDLY SPREADING SEWD THIS AFTN
ANY LINGERING PRECIP SHOULD CHANGE TO SNOW AND BE WHIPPED AROUND
BY WINDS THAT COULD APPROACH 40KTS...IN GUSTS ANYWAY.  EVEN THEN
PRECIP AMOUNTS LATE THIS MORNING/THIS AFTERNOON COULD BE QUITE
LIGHT OR EVEN END. BECAUSE OF THE STRONG WINDS/PRECIP
QUESTION/POSSIBLE SNOW/BLOWING SNOW...ESPECIALLY NEAR SD
BORDER...CHANGED ICE STORM WARNING TO WINTER STORM WARNING KNOX
COUNTY AND WINTER WEATHER ADVISORY OTHER COUNTIES TAKE IN MORE
MULTIPLE THREATS WITH DECREASED CHANCE OF SIGNIFICANT ICING/SNOW S
AND E OF KNOX COUNTY. ISSUED A WIND ADVISORY SE OF WINTER HEADLINES
TO KANSAS BORDER W OF OMAHA TO ACCOUNT FOR THE STRONG AFTERNOON
MIXING/COLD ADVECTION WEST AND COMBO OF GUSTY SW WINDS AHEAD OF
LOW LIFTING OUT EARLY SE FOLLOWED BY COLD ADVECTION LATER THIS
AFTN. TEMPERATURES...ESPECIALLY IN CNTRL/SERN ZONES...ARE VERY
DEPENDENT ON TRACK OF SFC LOW. 00Z GFS HAS SHIFTED TRACK NORTH OF
00Z RUN OF YDA...ALTHOUGH SIMILAR TO ITS 12Z RUN...AND WAS NOW THE
FARTHEST N BETWEEN THE NAM/GFS/ECMWF. THIS HELPS EXPLAIN THE 25
DEGREE DIFFERENCE IN GUIDANCE FOR HIGHS TODAY BETWEEN NAM AND GFS
AT LNK. USING A QUICK BLEND OF GFS/ECMWF BROUGHT TEMPS BACK UP
INTO UPPER 50S FM LNK TO OMAHA AND RAISED THEM FARTHER NW AS WELL.

WITH ENERGY CLOSING OFF UPPER LOW SD/MN VCNTY MONDAY...SOME LIGHT
SNOW WILL LIKELY LINGER NRN ZONES TILL SYSTEM DEPARTS LATE MONDAY.
KEPT MODEST SNOW CHANCES IN TONIGHT NORTH WITH A SLIGHT DECREASE
MONDAY MORNING. LTL/NO CHANGES TO REST OF FORECAST. TURNING MUCH
COLDER TONIGHT/MONDAY/MONDAY NIGHT THEN RECOVERING TUE/WEDNESDAY.

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

06Z TAFS

COMPLEX TAF FORECAST AS STRONG STORM SYSTEM CONTINUES TO MOVE ACROSS
THE REGION. SCATTERED TSTMS ARE POSSIBLE THRU THE FIRST HALF OF THE
TAF PD AT ALL THREE SITES WITH MVFR CIGS. SFC LOW WILL MOVE FROM
NERN CO THIS MORNING TO SERN NEB BY 18Z. PCPN COULD END EARLY ACROSS
KLNK AND KOMA. KOFK WILL BE THE TRICKY SPOT WHERE TEMPS DROP BELOW
FREEZING BEHIND THE SYSTEM. KOFK MAY SEE A MIX OF WINTERY PCPN
BEFORE CHANGING OVER TO ALL SNOW AND BLOWING SNOW. ONLY LIGHT
ACCUMULATIONS OF SNOW ARE EXPECTED AT KOFK. GUSTY NORTHWEST SFC
WINDS OF 20-30KTS ARE POSSIBLE BY LATE AFTN AND WILL CONTINUE THRU
THE EVENING.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY FROM 9 AM THIS MORNING TO 9 PM CST THIS EVENING
     FOR NEZ066-078-088-089.

     WIND ADVISORY FROM NOON TODAY TO 9 PM CST THIS EVENING FOR
     NEZ030-031-042-043-050-065.

     WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR NEZ012-
     016-017.

     WINTER STORM WARNING UNTIL 9 PM CST THIS EVENING FOR NEZ011.

IA...NONE.
&&

CHERMOK/KERN
Hazardous weather outlook, Feb 19, 4:26 PM CST, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
426 PM CST SAT FEB 19 2011

NEZ011-012-016-017-201230-
KNOX-CEDAR-ANTELOPE-PIERCE-
426 PM CST SAT FEB 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

SHOWERS AND A FEW THUNDERSTORMS ARE LIKELY OVERNIGHT INTO SUNDAY
MORNING ACROSS MOST OF EASTERN NEBRASKA. FREEZING RAIN MAY DEVELOP
AFTER MIDNIGHT AND EXTEND INTO SUNDAY MORNING AS COLDER AIR MOVES
INTO THE AREA. ICE ACCUMULATIONS AROUND ONE QUARTER OF AN INCH ARE
POSSIBLE. FREEZING RAIN WILL CHANGE TO SNOW SUNDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THE FLOODING THREAT ALONG AREA STREAMS AND RIVERS WILL
CONTINUE...ESPECIALLY NEAR ICE JAMS AND POSSIBLY ENHANCED BY
RAINFALL LATER TONIGHT AND SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SUNDAY.
HOWEVER...ANY SPOTTER INFORMATION ON FLOODING OR OBSERVED WEATHER
REPORTS BE IT HAIL OR FREEZING RAIN...WOULD BE APPRECIATED.

IAZ043-055-056-069-079-080-090-091-NEZ015-018-030>034-042>045-
050>053-065>068-078-088>093-201230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-THURSTON-WAYNE-BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-
COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-
LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-
RICHARDSON-
426 PM CST SAT FEB 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

SHOWERS AND A FEW THUNDERSTORMS ARE LIKELY OVERNIGHT INTO SUNDAY
MORNING ACROSS MOST OF EASTERN NEBRASKA AND SOUTHWEST IOWA. SOME
SMALL HAIL COULD OCCUR WITH ANY OF THE THUNDERSTORMS. ALSO...MORE
THAN A HALF INCH OF RAIN IS POSSIBLE...WHICH COULD LEAD TO
ADDITIONAL CONCERNS ALONG STREAMS AND RIVERS ALREADY DEALING WITH
ICE JAMS.

ICE JAM FLOODING REMAINS POSSIBLE THROUGH AT LEAST TONIGHT ALONG
AREA RIVERS...MAINLY ALONG THE ELKHORN RIVER AND NORTH FORK OF THE
ELKHORN RIVER FROM NEAR NORFOLK DOWNSTREAM TO NEAR
ARLINGTON...ALONG THE PLATTE RIVER DOWNSTREAM OF COLUMBUS TOWARD
THE HIGHWAY 92 BRIDGE...AND ALONG THE LOUP RIVER UPSTREAM OF
COLUMBUS. OTHER ICE JAMS COULD OCCUR ALONG STREAMS IN NORTHEAST
NEBRASKA.

IN ADDITION...SNOW MELT FLOODING...AGGRAVATED BY ICE JAMS...CAN
BE EXPECTED IN SOUTHWEST IOWA MAINLY ALONG THE LOWER REACHES OF
THE NISHNABOTNA AND EAST NISHNABOTNA RIVERS.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

MUCH COLDER AIR WILL BE OVER THE AREA SUNDAY NIGHT INTO MONDAY.
GUSTY NORTHWEST WINDS WILL ALSO OCCUR AND MAY RESULT IN WIND
CHILLS OF 10 BELOW TO 20 BELOW ZERO SUNDAY NIGHT.

THE FLOODING THREAT ALONG AREA STREAMS AND RIVERS WILL
CONTINUE...ESPECIALLY NEAR ICE JAMS AND POSSIBLY ENHANCED BY
RAINFALL LATER TONIGHT AND SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND PROBABLY NOT
TONIGHT EITHER. HOWEVER...ANY SPOTTER INFORMATION ON FLOODING OR
OBSERVED WEATHER REPORTS BE IT HAIL OR FREEZING RAIN...WOULD BE
APPRECIATED.

FOBERT

In the hours before

Special weather statement, Feb 20, 1:38 AM CST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
138 AM CST SUN FEB 20 2011

NEZ033-043-044-200815-
COLFAX NE-CUMING NE-DODGE NE-
138 AM CST SUN FEB 20 2011

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN DODGE...SOUTHWESTERN
CUMING AND COLFAX COUNTIES UNTIL 215 AM CST...

AT 133 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES WEST OF SCHUYLER...OR 11 MILES EAST OF
COLUMBUS...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SCHUYLER...
  HOWELLS...
  DODGE...
  SNYDER...
  9 MILES NORTH OF SCHUYLER...
  DEAD TIMBER STATE RECREATION AREA...
  10 MILES WEST OF WEST POINT...

HEAVY RAIN IS ALSO POSSIBLE. DO NOT DRIVE INTO FLOODED AREAS.

KERN
Special weather statement, Feb 20, 2:17 AM CST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
217 AM CST SUN FEB 20 2011

NEZ033-043-044-200900-
COLFAX NE-CUMING NE-DODGE NE-
217 AM CST SUN FEB 20 2011

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN DODGE...CUMING AND
NORTHERN COLFAX COUNTIES UNTIL 300 AM CST...

AT 216 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTH OF CLARKSON...OR 20 MILES
NORTHEAST OF COLUMBUS...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CLARKSON...
  HOWELLS...
  DODGE...
  SNYDER...
  WEST POINT...
  BEEMER...
  10 MILES WEST OF WEST POINT...
  DEAD TIMBER STATE RECREATION AREA...
  THE HIGHWAY 9 AND 51 JUNCTION...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

KERN
Special weather statement, Feb 20, 2:43 AM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
243 AM CST SUN FEB 20 2011

NEZ033-034-044-200915-
BURT NE-CUMING NE-DODGE NE-
243 AM CST SUN FEB 20 2011

...SPECIAL WEATHER STATEMENT FOR NORTHERN DODGE...SOUTHEASTERN CUMING
AND BURT COUNTIES UNTIL 315 AM CST...

AT 239 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SCRIBNER...OR 41 MILES NORTHEAST OF
COLUMBUS...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  UEHLING...
  CRAIG...
  LYONS...
  OAKLAND...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO POSSIBLE. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

KERN
Special weather statement, Feb 20, 2:46 AM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
246 AM CST SUN FEB 20 2011

IAZ043-055-NEZ045-200930-
HARRISON IA-MONONA IA-WASHINGTON NE-
246 AM CST SUN FEB 20 2011

...SPECIAL WEATHER STATEMENT FOR CENTRAL WASHINGTON...HARRISON AND
SOUTHEASTERN MONONA COUNTIES UNTIL 330 AM CST...

AT 244 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR MODALE...OR 24 MILES NORTH OF OMAHA...
MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MODALE...
  MONDAMIN...
  PISGAH...
  MOORHEAD...
  UTE...
  MAGNOLIA...
  PREPARATION CANYON STATE PARK...
  DUNLAP...
  SOLDIER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

KERN

Nearby

River Flood Warnings in Iowa, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.